A surge in illicit prescription drugs that have been linked to hospitalisations and deaths in England has prompted health officials to issue a rare national alert.
Public Health England (PHE) issued the alert to drug treatment services and healthcare providers about the availability of illicit tablets being sold as benzodiazepines, such as Xanax and diazepam, which can be prescribed to treat anxiety or insomnia.
Most of the tablets causing concern are blue, but do come in various colours, and may stain people’s mouths, PHE said, while some are marked or known as DAN 5620, T-20, TEM 20, Bensedin and MSJ.
PHE is aware of 12 cases in the past four months where the drugs have been toxicologically confirmed in pills linked to either hospitalisation or death and the agency is tracking around 30 cases where information is not yet fully available. Since the alert was issued, PHE has had more reports, showing the pills are in circulation across the country.
The Guardian heard from a man who spent four weeks in a coma after taking a T-20 tablet. “I took two of them T-20s and it put me in a coma,” he said. “They wiped me out. Don’t buy them, don’t take them.”
Another man said he was detained in a mental health hospital after taking T-20s, which he bought for £1 each. “I took about 10 or 15 a day for three weeks. I was hallucinating, seeing things that weren’t there. Seeing my dead family members and stuff walking down the street, I was talking to people who weren’t there.”
In April, as the Covid-19 pandemic unfolded in the UK, drug experts warned that people who use drugs were increasingly turning to benzodiazepines as an alternative to other drugs that were short in supply.
The alert said two different groups of people appear to be increasingly using illicit benzos: dependent opioid users, and teenagers and young adults.
The alert said: “There is significant evidence from toxicology results of illicit tablets being sold as diazepam, temazepam and alprazolam linked to recent hospitalisations and deaths, and from police seizures, that some illicit drugs sold as benzodiazepines are causing harm.”
Dr Rachel Britton, director of pharmacy at We Are With You, which provides drug and alcohol treatment services in 80 locations in England and Scotland, said: “You can’t get Xanax prescribed on the NHS so if someone offers it to you it’s extremely likely to be illicitly produced.
“Testing has shown that these fake pills can often contain different substances in differing strengths, meaning the chances of overdose are far higher.
“Due to the dangers, we are urging people to avoid taking these drugs. Unlike opiates, there is no readily available overdose reversal drug for these fake tablets within communities. The drug used to reverse benzodiazepines is carried by ambulance crews and in hospitals so it’s vital that anyone feeling unwell after taking these tablets seeks medical help.”
In many cases where hospitalisation or death has occurred, other drugs were involved. Benzodiazepines used in combination with opioids such as heroin, alcohol or gabapentinoids, like pregabalin, can dangerously depress breathing.